Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


viral load and HAART
Mar 24, 2006

I asked this question a couple of times and I assume the answer must be obvious as I didn't get a response. Maybe it's been asked and answered so many times already but I'm still confused so bear with me. IF HAART only inhibits replication of the virus and doesn't kill it and the virus doesn't die on it's own. Shouldn't a treatment naive patient who starts taking HAART maintain what ever viral level he had when he started therapy? Why does the viral level go down to undetectable levels? Also, does the virus cause disease in any other way besides reducing CD4 levels? I visit your site almost daily, particular the question and answer section and have learned a tremendous amount about my disease and options. I have a much clearer understanding of what to expect and went from initial dispair to being optimistic and very hopeful. Thanks so much.

Response from Dr. Henry

Currently available HIV drugs all work by decreasing the rate of replication of new HIV virus. Since individual HIV virions last in the blood only a day or 2 if the source of new virus is cut off (with effective drugs) then the body clears the already produced virus so levels often drop dramatically (typically 99% decrease in 2-4 weeks). HIV infection causes a range of immune problems not all simply related to direct HIV killing of CD4 cells. HIV causes disturbances due to immune activation which then triggers a range of problems which can foul up almost all aspects of the immune system.



Previous
propecia and hiv drugs
Next
stocrin & combivir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement